Acute Lung Failure Induced By Tricyclic Antidepressants.
Published 1997 · Medicine
Overdosing of several drugs, such as tricyclic antidepressants, salicylates, and opiates, is known to induce effects like those seen in patients with adult respiratory distress syndrome. By exposing isolated perfused and ventilated rat lungs via the perfusate to six different tricyclic antidepressants (amitriptyline, nortriptyline, imipramine, desipramine, mianserine, and maprotiline), we investigated possible effects on ventilation (conductance and dynamic compliance), lung perfusion flow, and edema formation. The effects of these substances were pronounced and appeared within 15 min after exposure. Amitriptyline was studied in greater detail and caused a dose-related (0.01-1.0 mM) reduction in ventilation and perfusion flow. At the highest drug concentration pronounced lung edema was observed. Morphological studies were conducted with a transmission electron microscope. The microscopic preparations showed dose-related edema (amitriptyline 0.1 and 1.0 mM). The effects noted in our experimental studies are similar to those described in patients who have taken an overdose of tricyclic antidepressants. This emphasizes the possibility of a noncardiogenic edema component in these patients.